Arizona, 2008

Flash Flooding and Hail in Arizona, August 30 to 31, 2008

August 30 to 31, 2008 · NWS VEF · 3 events in 1 county or zone

Monsoon moisture triggered thunderstorms which produced severe weather and flash flooding in the Mojave Desert.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Monsoon moisture triggered thunderstorms which produced severe weather and flash flooding in the Mojave Desert.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 30, 10:00 AM MST, 4 hours 25 minutes earlier.

Area forecast discussion, Aug 30, 10:00 AM MST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1000 AM PDT SAT AUG 30 2008

.SYNOPSIS...SIGNIFICANT CHANGES ARE IN STORE FOR THE LABOR DAY
WEEKEND. MONSOON MOISTURE WILL FUEL THUNDERSTORMS WITH HEAVY RAIN
POSSIBLE TODAY. THE THREAT OF THUNDERSTORMS WILL CONTINUE INTO
SUNDAY IN ADVANCE OF A STRONG COLD FRONT. COOLER AIR AND GUSTY WINDS
WILL SWEEP ACROSS THE AREA MONDAY BEHIND THE COLD FRONT. &&

.UPDATE...CIRCULATION EVIDENT ON WATER VAPOR LOOP OVER SOUTHWEST AZ
THIS MORNING HARD TO FIND IN MODELS. THIS FEATURE SEEMS TO BE
TRIGGERING THUNDERSTORM REDEVELOPMENT IN A BAND ACROSS SOUTHERN
MOHAVE INTO EAST CENTRAL SAN BERNARDINO COUNTY DESPITE THE POSSIBLE
STABILIZATION FROM THE BAND OF SHOWERS AND THUNDERSTORMS THAT
ALREADY MOVED THROUGH THERE EARLIER. RAINFALL IN THE LEADING
BAND...WHICH WAS JUST ABOUT TO REACH THE SOUTHEAST PORTION OF THE
LAS VEGAS VALLEY AT 10 AM...HAS BEEN VERY LIGHT BUT WAS CAUSING SOME
GUSTY WINDS...ESPECIALLY IN SAN BERNARDINO COUNTY. AN ACTIVE DAY ON
TAP FOR MAINLY THE SOUTHEAST HALF OF THE FORECAST AREA TODAY AND
THIS TREND WAS HANDLED WELL BY PREVIOUS SHIFTS. FLASH FLOOD WATCH
STILL LOOKS GOOD...STORM MOTION MAY NOT BE REAL SLOW BUT REPEATED
DEVELOPMENT OVER THE SAME AREA COULD BE A PROBLEM. THIS AFTERNOON I
MAY EXPAND THE FIRE WEATHER WATCH TO INCLUDE DEATH VALLEY AS LATEST
NAM12 SHOWING SOME PRETTY STRONG WINDS THERE...AT LEAST IN THE
SOUTHERN PORTION OF THE ZONE.
&&

.PREV DISCUSSION...330 AM PDT SAT AUG 30...SHORT TERM...AREA OF
THUNDERSTORMS CONTINUING TO MOVE WEST FROM ARIZONA INTO THE EASTERN
PORTION OF SAN BERNARDINO AND ALTHOUGH EXPECT THIS ACTIVITY TO
DECREASE...ISOLATED ACTIVITY POSSIBLE THROUGH THE MORNING HOURS
ACROSS THE SOUTHERN PORTION OF THE CWA. MAIN CONCERN HOWEVER IS THIS
AFTERNOON AND EVENING ACROSS THE SOUTHEASTERN HALF OF THE CWA AS
ADDITIONAL MOISTURE SHIFTS NORTH AS MID LEVEL FLOW BECOMES MORE
SOUTHEAST AND WEAK INVERTED TROUGH POTENTIALLY MOVES INTO THE AREA.
LIFTED INDEXES LOWER TO GENERALLY MINUS 2 ACROSS MUCH OF THE
AREA...WHILE GOOD CAPE AND THETA-E MAXIMUM ALL POINT TO AN ACTIVE
DAY FOR TODAY. WITH PRECIPITABLE WATER VALUES BETWEEN 1 AND 1.5
INCHES...HEAVY RAINFALL REMAINS A POTENTIAL AND WILL KEEP THE FLASH
FLOOD WATCH OUT FOR THE AREA. AFTER TODAY...PATTERN OVER THE AREA
BECOMES MORE COMPLEX AS A TROUGH MOVING INTO THE PACNW TODAY MOVES
INTO NORTHERN CALIFORNIA/NORTHERN NEVADA ON SUNDAY. THIS WILL SHIFT
MAIN THUNDERSTORM FOCUS FURTHER EAST ON SUNDAY...HOWEVER...FRONTAL
CONVERGENCE COMBINED WITH STRONGER VERTICAL SHEAR PROFILES WILL
ENHANCE THUNDERSTORM DEVELOPMENT ALONG AND AHEAD OF THE
BOUNDARY...WHILE BRINGING GUSTY WINDS TO THE WESTERN PORTION OF THE
CWA. WINDS WILL RESULT IN POSSIBLE FIRE WEATHER CONCERNS...SEE
SECTION BELOW...WITH LOCAL WIND ADVISORY CRITERIA POSSIBLY BEING MET
SUNDAY AFTERNOON. WILL ADDRESS WIND ADVISORIES IN LATER
PACKAGES...HOWEVER ONE AREA OF CONCERN WILL BE THE EASTERN SLOPES OF
THE SOUTHERN SIERRA WHERE LATEST NMM RUN SHOWS WEAK DOWNSLOPE
CONDITIONS...G40+ TO AT LEAST THE MID SLOPES BY 00Z MONDAY AS JET
SHIFTS ACROSS THE AREA. BY MONDAY DRIER COOLER AIR AND STABLE AIR
MASS TO HAVE MOVED ACROSS THE CWA RESULTING IN AN END TO THE
THUNDERSTORMS. HOWEVER TEMPERATURES WHICH HAVE BEEN ABOVE NORMAL
WILL DROP TO BELOW NORMAL WITH HIGH TEMPERATURE DROPPING BETWEEN 15
AND 20 DEGREES FROM THOSE SEEN ON FRIDAY.

.LONG TERM...MODELS ARE SHOWING A BROAD TROUGH OVER THE REGION
TUESDAY WHICH WILL KEEP A DRY NORTHWEST FLOW OVER THE AREA.
MOISTURE IS EXPECTED TO REMAIN SOUTH AND WE SHOULD EXPERIENCE A DRY
WEEK NEXT WEEK. TEMPERATURES WILL START TO REBOUND BY THE MIDDLE OF
NEXT WEEK ALLOWING TEMPERATURES TO CLIMB TO SLIGHTLY ABOVE NORMAL
READINGS.
&&

.AVIATION...FOR MCCARRAN...INCREASING CLOUDS CAN BE EXPECTED THROUGH
THE MORNING HOURS TODAY WITH THUNDERSTORMS BECOMING LIKELY BY
AFTERNOON. WINDS IN THE TERMINAL AREA WILL GENERALLY BE FROM THE
SOUTH AROUND 6-8 KNOTS BUT COULD BECOME ERRATIC AND GUSTY NEAR
STORMS. AREAS OF HEAVY RAIN AND CEILINGS BELOW 5000 FEET ARE
POSSIBLE...ESPECIALLY FROM LATE MORNING INTO THE AFTERNOON HOURS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR SOUTH OF
INTERSTATE 40 THIS MORNING THROUGH 15Z THEN BECOME MORE ISOLATED. BY
20Z...SHOWERS AND THUNDERSTORMS WILL BE LIKELY OVER MOST AREAS  AND
WILL HAVE THE POSSIBILITY OF GUSTY WINDS OVER 50 KNOTS ALONG WITH
VERY HEAVY RAIN.
&&

.FIRE WEATHER...AN UNUSUALLY STRONG FRONT WILL MOVE ACROSS THE GREAT
BASIN SUNDAY AND MONDAY. SCATTERED THUNDERSTORMS WILL DEVELOP ALONG
AND AHEAD OF THE FRONT SATURDAY. MOST STORMS WILL BE CAPABLE OF
PRODUCING WETTING RAINS BUT SOME NEW FIRE STARTS FROM LIGHTNING ARE
CERTAINLY POSSIBLE. BEHIND THE FRONT...THE EXPECTATION OF GUSTY
WINDS AND LOW RELATIVE HUMIDITIES HAS PROMPTED A FIRE WEATHER WATCH
FOR PARTS OF SOUTHEAST CALIFORNIA AND CENTRAL NEVADA.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
     FOR NVZ460>462.
     FLASH FLOOD WATCH FROM THIS AFTERNOON THROUGH THIS EVENING
     FOR NVZ015-016-020>022.
AZ...FLASH FLOOD WATCH FROM THIS AFTERNOON THROUGH THIS EVENING
     FOR AZZ001>003-036.
CA...FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
     FOR CAZ226-228.
     FLASH FLOOD WATCH FROM THIS AFTERNOON THROUGH THIS EVENING
     FOR CAZ524>527.
&&

HARRISON/JENSEN/GORELOW

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 30, 6:55 AM MST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
655 AM PDT SAT AUG 30 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-310400-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
655 AM PDT SAT AUG 30 2008 /655 AM MST SAT AUG 30 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ACROSS THE AREA...MORE NUMEROUS OVER THE
SOUTHEAST PORTION WILL PRODUCE LOCALLY HEAVY RAIN...GUSTY WINDS
AND PLENTY OF LIGHTNING THIS AFTERNOON AND EVENING. A FLASH FLOOD
WATCH REMAINS IN EFFECT. PLEASE SEE WATCH STATEMENT FOR AREAL
COVERAGE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS MAINLY THE EASTERN
PORTION OF THE AREA SUNDAY AFTERNOON WHICH MAY HAVE THE POTENTIAL
FOR GUSTY WINDS AND LOCALLY HEAVY RAINFALL. HOWEVER THE MAIN
CONCERN WILL BE A TROUGH OF LOW PRESSURE MOVING THROUGH NORTHERN
NEVADA RESULTING IN GUSTY WINDS ACROSS THE WESTERN AND NORTHERN
SECTIONS. THESE WINDS ALONG WITH DRY CONDITIONS WILL CREATE
POSSIBLE FIRE WEATHER CONCERNS...PLEASE SEE THE LATEST STATEMENT.
IN ADDITION TO THE FIRE WEATHER CONCERN...WIND GUSTS MAY BE STRONG
ENOUGH TO WARRANT WIND ADVISORIES. AFTER SUNDAY DRY AND MILD
CONDITIONS ARE EXPECTED MONDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE FLASH FLOOD WATCH AND THE POTENTIAL FOR HEAVY
RAIN TODAY...SPOTTER ACTIVATION MAY BE REQUIRED ACROSS THE SOUTHERN
PORTION OF THE AREA THIS AFTERNOON AND EVENING. IF ACTIVATION IS NOT
NEEDED...SPOTTERS ARE URGED TO REPORT ANY SIGNIFICANT WEATHER
WITHIN THEIR AREA TODAY AND SUNDAY.

The radar

The Las Vegas radar (KESX), 93 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail. Local standard time, as filed.

Hail, Mohave

When
August 30, 2:25 PM MST
Where
Mohave County, 4 mi NNE of Kingman
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.254, -114.023

Flash Flood, Mohave

When
August 30, 5:45 PM MST to 6:15 PM MST
Where
Mohave County, 9.89 mi SSE of (Igm)mojave Co Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
35.093, -113.880

Hualapai Mountain Road was flooded out between mile markers 10 and 11.

Flash Flood, Mohave

When
August 31, 3:50 AM MST to 4:30 AM MST
Where
Mohave County, 3.4 mi NNE of (Lhu)lake Havasu Cit to 4.65 mi NE of (Lhu)lake Havasu Cit
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.491, -114.338

Several roads were flooded in Lake Havasu City.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2008Every state in 2008This day in weather historyWarnings in Arizona, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127730, 127731, 127732.